Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 19, 2019, 10:13 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2019, 10:13 AM CDT (15:13 UTC)
- Expired
- Jun 19, 2019, 4:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, IL, McDonough County, IL
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 11:36 AM CDT | HEAVY RAIN 1.6 | 1 W Industry, IL | 3 HOUR TOTAL. |
| Jun 19, 11:45 AM CDT | FLASH FLOOD | 1 S Carthage, IL | LAW ENFORCEMENT REPORTED THAT FEW ROADS ACROSS THE COUNTY HAD TO BE CLOSED DUE TO WATER OVER THEM. THE WATER HAS RECEDED AND MOST ROADS ARE OPEN AT THE CURRENT TIME. TIME OF ROAD CLOSURES ARE ESTIMATED IN THIS LSR. |
| Jun 19, 12:42 PM CDT | FLASH FLOOD | 2 W New Philadelphia, IL | REPORT OF HIGHWAY 41 CLOSED DUE TO 5 TO 6 INCHES OF FAST MOVING WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
798
WGUS53 KDVN 191513
FFWDVN
ILC067-109-192100-
/O.NEW.KDVN.FF.W.0039.190619T1513Z-190619T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1013 AM CDT Wed Jun 19 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Hancock County in west central Illinois...
McDonough County in west central Illinois...
* Until 400 PM CDT.
* At 1006 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. At 950 AM CDT, a spotter
reported that water was flowing off fields and streams are
bankfull in southern Hancock County. One to two inches of rain has
fallen. Flash flooding of rural creeks and streams as well as
urban areas is expected to begin shortly.
* Some locations that will experience flooding include...
Macomb, Fort Madison, Keokuk, Carthage, Nauvoo, Bushnell, Hamilton,
Warsaw, Colchester, La Harpe, Dallas City, Blandinsville, Augusta,
Bowen, Industry, Good Hope, Prairie City, Bardolph, West Point and
Ferris.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
Some creeks and streams that can experience flooding are Bear Creek,
Slater Creek, La Harpe Creek, Troublesome Creek, East Fork Creek,
Camp Creek, and Grindstone Creek. Rapid rises of the La Moine River
are also possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4020 9151 4035 9146 4040 9137 4050 9136
4055 9141 4061 9134 4064 9126 4063 9045
4028 9045 4028 9091 4019 9091
$$
142 follow-up statements
605
WGUS73 KDVN 191822
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
122 PM CDT Wed Jun 19 2019
ILC067-109-192100-
/O.CON.KDVN.FF.W.0039.000000T0000Z-190619T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
122 PM CDT Wed Jun 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
HANCOCK AND MCDONOUGH COUNTIES...
At 119 PM CDT, local law enforcement reported roads closed due to
flash flooding. Two to three inches of rain have already fallen.
Flash flooding is ongoing across the area. Many of the area fields
have been reported as covered in water, when these fields start to
drain they will cause more areas to flood, especially area creeks,
streams and rural roads.
Some locations that will experience flooding include...
Macomb, Fort Madison, Keokuk, Carthage, Nauvoo, Bushnell, Hamilton,
Warsaw, Colchester, La Harpe, Dallas City, Blandinsville, Augusta,
Bowen, Industry, Good Hope, Prairie City, Bardolph, West Point and
Ferris.
Some creeks and streams that could experience flooding are Bear
Creek, Slater Creek, La Harpe Creek, Troublesome Creek, East Fork
Creek, Camp Creek, and Grindstone Creek. Rapid rises of the La Moine
River are also possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4020 9151 4035 9146 4040 9137 4050 9136
4055 9141 4061 9134 4064 9126 4063 9045
4028 9045 4028 9091 4019 9091
$$
Gibbs980
WGUS73 KDVN 192103
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
403 PM CDT Wed Jun 19 2019
ILC067-109-192106-
/O.EXP.KDVN.FF.W.0039.000000T0000Z-190619T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
403 PM CDT Wed Jun 19 2019
...THE FLASH FLOOD WARNING FOR HANCOCK AND MCDONOUGH COUNTIES WILL
EXPIRE AT 400 PM CDT...
The threat for widespread heavy rain has ended. Both counties have
reported that water issues in urban areas as well as over rural
roads have improved from earlier in the day. More light to moderate
rain will move across the previously warned area through early
evening with up to an additional half inch of rainfall possible, but
flash flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures and don't drive onto
roads still covered by water.
LAT...LON 4020 9151 4035 9146 4040 9137 4050 9136
4055 9141 4061 9134 4064 9126 4063 9045
4028 9045 4028 9091 4019 9091
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:18 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 19, 6:18 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 618 AM CDT Wed Jun 19 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 309 AM CDT Wed Jun 19 2019 A complicated conglomeration of mesoscale features is found over the Plains and Midwest this morning, with a mid level short wave moving slowly east over northern Missouri, and several significant areas of convection merging into what should be a large complex in eastern OK and southeast KS early this morning. This mess is not really handled well by any set of guidance, and the forecast today will largely be based on on extended nowcasting techniques. && .SHORT TERM...(Today and Tonight) ISSUED AT 309 AM CDT Wed Jun 19 2019 To begin today's period, the band of elevated showers found northeast of the Missouri short wave will be the focus of pops, with categorical pops lingering through around 12z north and west, then decreasing as all model data suggests this lift will weaken, and moisture should focus farther south. What is not certain today, is how far north the moisture will spread from the slow moving and somewhat closed circulation coming east across northern MO. Models vary greatly on this, and that is leading to low confidence on the path of the rains, which could be rather significant due to the long duration of moderate rates. For now, radar and satellite support this band moving through our southern 1/3 of counties, with a northern edge near I-80 late this morning and afternoon. I do believe we will see extensive cloud cover, and highs limited to the upper 60s to lower 70s, which is cool enough to keep CAPE values low and for that reason, despite high levels of moisture, it seems rates should not exceed 0.30 / hour outside of isolated heavier showers. That should keep the threat for flash flooding low enough that I don't feel a flash flood watch is needed this event. Tonight, the rains should push into central Illinois by 9 PM, and this should allow for some clearing and northeast cool advection to take place, which is largely due to Lake Michigan's influence. I'm not certain on clearing tonight, but if we do clear out in the light winds, ground fog may be a concern. .LONG TERM...(Thursday through Tuesday) ISSUED AT 309 AM CDT Wed Jun 19 2019 The main forecast concern are the chances of precipitation through the period and heavy rain. Models are consistent in the overall synoptic pattern but agreement is low on the placement of features and precipitation. The long term period begins with a closed upper level low moving into the Pacific Northwest or into southwestern British Columbia with zonal to northwest flow at 500 mb across the CONUS. As this it upper level low moves along the Canadian/US border, it is forecast undercut ridging over the Northern Canadian prairie provinces creating a Rex Block. This block breaks down by Friday allowing energy rotating around the closed 500 mb low in the Northern Plains to break off and dig a deep trough over the western US and ridging over the Southeast which will help to pump warm, humid air northward into the region. This will result in southwesterly flow aloft into the Upper Midwest or Great Lakes through Sunday and potentially into early next week. Numerous pieces of shortwave energy are expected to eject out of this trough and move into the region Thursday night through next Tuesday. The end result will be several rounds of showers and thunderstorms through the long term period. This will also bring potentially heavy rainfall to the area and the potential for several rounds of severe thunderstorms. There will definitely be dry periods in the forecast with riding occurring the wake of the stronger shortwaves. Shortwave ridging will quickly move across the area on Thursday bringing a dry period to the area ahead of a strom system for Friday and Saturday. Temperatues on Thursday will be below normal with widespread mid to upper 70s. Currently, modals show increasing heat and moisture into Iowa Friday into Saturday with precipitable water 150 to 175 percent of normal and temperatures into the mid to upper 80s by Saturday. This will increase instability across the region along with increasing deep layer shear so Friday and Saturday will need to be watched for potential severe weather and also heavy rainfall. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 615 AM CDT Wed Jun 19 2019 Rain will spread over all of southeast Iowa and Illinois today, and with that, cigs will lower to MVFR. This process will begin at 12z, and fall through the mid morning hours, with occasional visibility below 3 miles possible. Thunder is possible today as well, mainly south of Highway 34. Winds will be light northeast, and nearly calm tonight. If clouds do clear out after rain ends this evening, fog may be a threat for Thursday morning. For now, I am continuing the cloud cover, as it seems the most likely outcome. && .HYDROLOGY... Issued at 1130 AM CDT Tue Jun 18 2019 The Mississippi River continues a general slowed up rate of fall at most sites as increased flow from heavy rain to the north last weekend makes it's way downstream. But with the falling trends, sites LD 15 in Rock Island and LD 16 Illinois City will still drop below the flood stage finally on Wednesday. Other sites further downstream will either drop below flood stage or out of moderate flood category through Friday. River flood warnings on the Rock River at Joslin and Moline, as well as the Iowa River at Marengo have been recently cancelled as the rate of rise at those sites has or will fall short of their respective flood stages. Looking ahead, the pattern still appears will become quite active with periodic rounds of showers and thunderstorms later this week and into the weekend. Locally heavy rain may fall south of Interstate 80 or Hwy 34 on Wednesday, but better chances for more widespread rains may come later Friday and portions of the weekend. The potential heavy rain in the south on Wednesday may bring about rises on portions of the Des Moines River, the La Moine River near Colmar and Fox River at Wayland. While it is too early to determine rainfall amounts and where the heavy swaths may lay out, the coming synoptic pattern suggests the potential for occasional rounds heavy rainfall which may cause rises again on some of the rivers, or at least slowing or stalling current falling river trends. There are signs that gulf moisture will be transported into the area to fuel storm clusters, so besides the run- off and possible river rises, flash flooding will also eventually be possible due to saturated soils. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Cousins AVIATION...Ervin HYDROLOGY...12
Hazardous weather outlook, Jun 19, 3:37 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 337 AM CDT Wed Jun 19 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 337 AM CDT Wed Jun 19 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Rain will fall over much of the area today through this evening, with heavy rain possible south of Interstate 80 this afternoon and evening. Rain amounts over 1 inch are possible which may lead to ponding of water and roads and full ditches. There is also a chance for a few weak thunderstorms south of Interstate 80 this afternoon. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Several rounds of showers and thunderstorms are possible Friday through Tuesday. It is still too early to determine the severe weather potential from any of these events. Heavy rainfall is also possible which could result in new rises on area rivers. .SPOTTER INFORMATION STATEMENT... Please report rainfall amounts greater than 1 inch. Ervin/Cousins
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:11 AM CDT | Flash Flood Watch | DVN | Hancock, McDonough | 11 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.